MAUDE Adverse Event Report: PERFUSION SYSTEMS "BIO PUMP PLUS, BPX80, STERILE"; TUBING, PUMP, CARDIOPULMONARY BYPASS

PERFUSION SYSTEMS "BIO PUMP PLUS, BPX80, STERILE"; TUBING, PUMP, CARDIOPULMONARY BYPASS
Model Number 95201
Medical Device Problem Code No Flow (2991)
Health Effect - Clinical Code Coma (2417)
Date of Event 01/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic is unable to confirm the relationship between the patient outcome and reported product issue at this time, as no product has been returned to date.The product is expected to return to medtronic for analysis.
 
Event or Problem Description
Medtronic received information that approximately 80 minutes into a case, the customer reported the flow from this bio-pump centrifugal pump suddenly went to zero.The customer did not use the handcrank on the bioconsole and instead put the tubing in the arterial roller pump within the heart-lung machine to address the issue.The patient was reported to be in a coma, without sedation, as a result of this issue.Additional information is being pursued by medtronic.
 
Additional Manufacturer Narrative
Product analysis: upon receipt at medtronic's quality assurance laboratory, visual inspection shows no outward signs of damage to the centrifugal pump.The device appears to have been rinsed out.There was no evidence of any clotting/fibrin observed inside the device.Performance analysis: during functional testing, no internal or external leaks were exhibited.The centrifugal pump functioned as expected and met specification during all functional tests.Medtronic's investigation is in progress.
 
Event or Problem Description
Medtronic received information that approximately 80 minutes into a case, the customer reported the flow from this biopump suddenly went to zero.The customer did not use the handcrank on the bioconsole and put the line in the arterial roller in the cardiopulmonary bypass machine to address the issue.The patient was reported to be in a coma, without sedation, as a result of this issue.Additional information: the patient was reported to have passed away on (b)(6) 2017 from cardiac arrest.
 
Additional Manufacturer Narrative
Perfusion and service records were requested several times from the perfusionist and hospital risk management; however, were not provided due to patient privacy.A review of complaint history (2007 through 2017) found no prior complaints associated with immediate pump stoppage.The risk management files and the device history records for this bpx80 bio-pump were reviewed and it was concluded that no design or manufacturing related failures were noted that would cause or contribute to the reported incident.Based on the limited information available, the root cause could not be determined, although clinical use is a potential cause.No further investigation will be conducted unless additional information relevant to this event is provided.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that approximately 80 minutes into a case, the customer reported the flow from this bio pump suddenly went to zero.The customer did not use the handcrank on the bioconsole and put the line in the arterial roller in the cardiopulmonary bypass machine to address the issue.The patient was reported to be in a coma without sedation as a result of this issue.Additional information: it was later reported that the passed away on (b)(6) 2017 from cardiac arrest.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
"BIO PUMP PLUS, BPX80, STERILE"
Common Device Name
TUBING, PUMP, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
PERFUSION SYSTEMS
7611 northland dr
brooklyn park MN 55428
MDR Report Key6342854
Report Number2184009-2017-00011
Device Sequence Number650657
Product Code DWE
UDI-Device Identifier20613994406945
UDI-Public20613994406945
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K973011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2018
Device Model Number95201
Device Catalogue Number95201
Device Lot Number13161443
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2017
Initial Date Received by Manufacturer 01/26/2017
Supplement Date Received by ManufacturerNot provided
Not provided
05/17/2017
Initial Report FDA Received Date02/20/2017
Supplement Report FDA Received Date03/14/2017
06/09/2017
09/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age55 YR
Patient Weight70